Afib help: Hi, hopeful that someone can give... - AF Association

AF Association
19,797 members24,181 posts

Afib help

Caz81uk
Caz81uk

Hi, hopeful that someone can give me a bit of advice. My grandmother was recently diagnosed with atrial fibrillation in November. Since then she has been prescribed bisoprolol beta blocker which started off on a low dose but didn't seem to work so has recently increased to 10 mg per day. she did not seem to have much response to this as her heart rate was still sitting at around 110 beats per minute so her GP recently prescribed her digoxin. She is nearly 87 but otherwise in general good health, the only thing being high blood pressure which she is has medication to control. My grandmother is still being monitored by the doctor and at her recent visit yesterday her heart rate was sitting at 84 bpm. Her doctor didn't overall check and was generally happy with her progress, the thing is she is still complaining of feeling tired and sometimes unwell. her doctor is not concerned about anything else such as heart failure and is not quite sure why she is still not feeling well and neither are we. He said it could be the medication side effects , although she already complained of not feeling well before she started taking digoxin. Does anyone have any similar stories. Thank you for any help x

14 Replies
oldestnewest

Is she still on Bisoprolol? 10 mg a day absolutely floored me, I was like a zombie

Caz81uk
Caz81uk
in reply to Mikee69

She is yeah.. . That could be what it is x

Mikee69
Mikee69
in reply to Caz81uk

I would say so!

Annpatricia
Annpatricia
in reply to Mikee69

Bisoprolol side effects could certainly account for how she is feeling. I felt dreadful on it - had to change after 9 months

It sounds like the digoxin has brought her heart rate down. Bisoprolol seems poorly tolerated by many people, and 10 mgs is a large dose at the age of 87. Did the GP mention anticoagulants for stroke projection, it would be difficult to weigh up the risks vs the benefits.

Digoxin can be problematic, but the blood level can be monitored.

Caz81uk
Caz81uk
in reply to oyster

Hi oyster, yes she is also taking aphixoban as an anticoagulant

oyster
oyster
in reply to Caz81uk

Nebivolol has suited some here, including me, better than Bisoprolol. I take 5mgs which keeps my rate well controlled. I believe the dose of the two is roughly equivalent. My GP hadn’t heard of Nebivolol and was concerned about cost. In fact the 5 mgs tablets are much cheaper than the 2.5 mgs and are easily split.

Caz, you say your Gran is already taking blood pressure medication. Her Bisoprolol dose is hefty and betablocker’s also significantly reduce blood pressure, not sure about Digoxin. Hopefully this has not been overlooked and her blood pressure is being monitored to ensure it is now not too low, but this could also account for the how she feels.

Caz81uk
Caz81uk
in reply to FlapJack

Thanks for this info. Her BP was also taken and was sitting at 150/80

I am sure it is the Bisoprolol that is causing her problems, 10 mg is a high dose. I used to be on it I could tolerate 5mg but 7.5mg and I was a zombie. I am now on Nebivolol and feel much better, much more alert and normal. I think you need to make her GP aware of the side effects it is having on her, it is no good getting your heart rate down then feel ill and tired so that QOL is poor. Too may GP's and cardios just increase the doses and do not consider the side effects these drugs have on us.

Cassie

I would say her heart meds need tweaking a little in order to get the balance right for your grandmother so that she doesn't feel unwell so maybe another visit to her cardiologist might be a good idea as he should be the one to set the dosage and the GP monitor.

I was on 10mg Bisoprolol aged 62 and it certainly made me tired

How long since her iron levels were checked? I was having trouble with fast pulse, feeling tired and unwell, and it turns out my iron levels are a bit too low. Just had the first of 2 iron infusions yesterday and feel better.

Agree with others on Bisoprolol being the most likely cause. I changed to Carvedilol after 9 months of feeling awful and have felt so much better since I did.

You may also like...